Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 9, NWS Salt Lake City, UT

July 16, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2013, 2:56 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2013, 2:56 PM MDT (20:56 UTC)
Expired
Jul 16, 2013, 6:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 226 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:37 PM MDTFLASH FLOOD7 W Hiawatha, UTMUDSLIDE CROSSED SR31 BETWEEN MILEPOST 24 AND 34. SR31 IS CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2331 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WGUS55 KSLC 162056
FFWSLC
UTC007-015-170000-
/O.NEW.KSLC.FF.W.0009.130716T2056Z-130717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
256 PM MDT TUE JUL 16 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 245 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS    
  BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES            
  INDICATE THAT 0.75 TO 1.0 INCHES OF RAINFALL HAS FALLEN ON THE     
  BURN SCAR OVER THE PAST 1.5 HOURS.

  IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
  FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
  PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
  ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEAR CREEK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3954 11124 3964 11124 3966 11111 3935 11096
      3930 11101 3940 11123 3947 11124

$$
2 follow-up statements
309 
WGUS75 KSLC 162220
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT TUE JUL 16 2013

UTC007-015-170000-
/O.CON.KSLC.FF.W.0009.000000T0000Z-130717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
420 PM MDT TUE JUL 16 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...

ALTHOUGH RAINFALL HAS ENDED OVER THE SEELEY FIRE BURN SCAR RUNOFF 
WILL CONTINUE THROUGH 6 PM. A MUDSLIDE HAS BEEN REPORTED ON STATE 
ROUTE 31 BETWEEN MILE MARKER 24 AND 34. 

LOCATIONS IN THE WARNING INCLUDE HUNTINGTON CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DEBRIS FLOW HAS OCCURRED AND IT IS IMPORTANT REALIZE THAT THE 
RUNOUT AREA REMAINS VERY DANGEROUS. ADDITIONAL DEBRIS FLOWS MAY 
OCCUR WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT 
AND BE PREPARED TO TAKE SWIFT ACTION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3954 11124 3964 11124 3966 11111 3935 11096
      3930 11101 3940 11123 3947 11124

$$
793 
WGUS75 KSLC 162357
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 PM MDT TUE JUL 16 2013

UTC007-015-170004-
/O.EXP.KSLC.FF.W.0009.000000T0000Z-130717T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
557 PM MDT TUE JUL 16 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...

ADDITIONAL SHOWERS AND THUNDERSTORMS COULD STILL IMPACT THE 
HUNTINGTON CANYON AND THE SEELEY BURN SCAR THROUGH THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3954 11124 3964 11124 3966 11111 3935 11096
      3930 11101 3940 11123 3947 11124

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 10:28 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 16, 10:28 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1028 AM MDT TUE JUL 16 2013

.SYNOPSIS...A WARM AND MOIST AIR MASS WILL REMAIN OVER THE EASTERN
GREAT BASIN THROUGH WEDNESDAY.  AS A HIGH PRESSURE CENTER ALOFT
MOVES WESTWARD TO NEVADA...A NORTHWEST FLOW WILL ADVECT DRIER AIR
INTO SOUTHWEST WYOMING AND AT LEAST THE NORTHWEST HALF OF UTAH THE
LATTER HALF OF THE WEEK.  MOISTURE WILL LIKELY REMAIN ENTRENCHED
OVER SOUTHEAST UTAH.

&&

.DISCUSSION...VERY DEEP MOISTURE ACROSS THE MAJORITY OF THE
EASTERN GREAT BASIN THIS MORNING WITH PWAT VALUES IN EXCESS OF 1
INCH THROUGHOUT AND PUSHING 1.5 INCHES IN PLACES. EXTENSIVE CLOUD
COVER STREAMING NORTH THROUGH CENTRAL PORTIONS AN EARLY INHIBITOR
TO CONVECTION BUT FLANKS SUPPORT TERRAIN CIRCULATION DEVELOPMENT
ACROSS CENTRAL/SOUTHERN UTAH COME MIDDAY. WEAK VORT MAX FAR
SOUTHWEST ALONG THE UT/NV BORDER ATTM PROGGED TO SLOWLY DRIFT
NORTH IN RAP13 INCREASING CONVECTIVE POTENTIAL ACROSS
WESTERN/NORTHERN PORTIONS THROUGH THE AFTERNOON INTO THIS EVENING
FROM SOUTH TO NORTH. HRRR-3KM INDICATES TERRAIN BASED
THUNDERSTORMS ALONG THE SPINE FIRST WITH NORTHERN COVERAGE
INCREASING WITH AFOREMENTIONED VORT LOBE POST 00Z.

ANTICIPATING QUITE AN ACTIVE DAY AS CONVECTION
INITIATES...PRIMARILY REGARDING LOCALLY HEAVY RAIN THREAT AND
HEIGHTENED FLASH FLOOD POTENTIAL ACROSS PRONE AREAS IN THE SOUTH
AND POSSIBLY BURN SCARS FURTHER NORTH. SPC SHORT RANGE ENSEMBLES
INDICATING SIGNIFICANT INSTABILITY DEVELOPING AND EXPECT FOCUS TO
BE ALONG CLOUD COVER FLANKS AS DIFFERENTIAL HEATING ENSUES
MIDDAY/AFTERNOON. THIN BUT DEEP CAPE TO PROMOTE DEEPER UPDRAFTS
THAN THE LAST FEW DAYS. SAID INCREASE TO BOTH INSTABILITY AND
MOISTURE SHOULD PROMOTE BOTH INCREASED AREAL COVERAGE AND
SIGNIFICANCE OF STORMS. UPDATED EARLIER TO INCREASE AFTERNOON POPS
ALONG THE TERRAIN AND ADJACENT VALLEYS MANY AREAS SOUTH OF
INTERSTATE 80...AND ADJUSTED CLOUD COVER TO MATCH RECENT TRENDS.

ON THE LARGER SCALE...WATER VAPOR SHOWING MUCH OF THE
INTERMOUNTAIN REGION DOMINATED BY HIGH PRESSURE...ANOMALOUS COLD
CORE UPPER LOW RETROGRADING FROM TEXAS PAN HANDLE INTO NEW MEXICO.
SAID LOW WILL SLOWLY DRIFT WEST/SOUTHWEST DRIVING MID LEVEL
EASTERLIES ACROSS CENTRAL/EASTERN UTAH AIDING MID LEVEL MOISTURE
CONVERGENCE TODAY BEFORE A HEIGHTENED SOUTHWEST TRACK WILL PROMOTE
A MORE SOUTH/SOUTHEAST FLOW IN 24 HOURS TIME. GLOBAL MODELS
INDICATE HIGH PRESSURE TO CENTER OVER THE STATE THEN BULGE WEST
ALLOWING A DRYER NORTHWESTERLY FLOW TO PIN MOISTURE ACROSS THE FAR
SOUTH/EAST COME LATE WEEK.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS TO INCREASE THIS
AFTERNOON AND EVENING FOR THE KSLC TERMINAL. EXPECTING
THUNDERSTORMS TO BECOME MORE OF A THREAT THROUGH THAT TIME
POTENTIALLY SPIKING IN THE 23Z-05Z TIMEFRAME. A 40 PERCENT CHANCE
EXISTS FOR GUSTY OUTFLOW WINDS AND A 30 PERCENT CHANCE EXISTS FOR
DIRECT IMPACT DUE TO LIGHTNING.

SURFACE WINDS EXPECTED TO REMAIN SOUTHERLY THROUGH THE
DAY...THOUGH A 30 PERCENT CHANCE EXISTS FOR A NORTHWEST SWITCH DUE
TO THE LAKE BREEZE IN THE 19-23Z WINDOW. CLOUD COVER INHIBITING
THIS ATTM BUT WILL MONITOR.

&&

.FIRE WEATHER...A MORE MOIST AIRMASS HAS MOVED OVER THE STATE IN THE
LAST 24 HOURS...AND WILL LIKELY LEAD TO INCREASED COVERAGE OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...AS WELL AS SOMEWHAT
HIGHER RELATIVE HUMIDITY VALUES COMPARED TO THE LAST FEW DAYS.
THUNDERSTORM DEVELOPMENT MAY BE DELAYED IN SOME AREAS WITH EXTENSIVE
CLOUD COVER THROUGH THE MORNING HOURS...BUT DEVELOPMENT SHOULD STILL
OCCUR BY MID AFTERNOON. WINDS SHOULD REMAIN LIGHT...ALTHOUGH
GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AREAS OF THUNDERSTORM
DEVELOPMENT. WETTING RAIN POTENTIAL IS HIGH ENOUGH TO LIMIT
POTENTIAL IGNITION DUE TO LIGHTNING STRIKES.

THIS DEEPLY MOIST AIRMASS WILL LINGER THROUGH WEDNESDAY...BEFORE A
DRYING FROM THE NORTHWEST BEGINS ON THURSDAY. THIS WILL LEAD TO
SIGNIFICANTLY LOWER RH VALUES FOR THE END OF THE WEEK AND HEADING
INTO THE WEEKEND...WITH ANY THUNDERSTORM DEVELOPMENT LIKELY
CONSTRICTED TO THE FAR SOUTHERN AND EASTERN PORTIONS OF THE STATE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

MERRILL/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 16, 4:13 AM MDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 AM MDT TUE JUL 16 2013

UTZ001>016-019>021-517-518-WYZ021-171015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
413 AM MDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE THE RULE THIS
AFTERNOON AND EVENING. A FEW MAY PRODUCE LOCALLY HEAVY RAINFALL
AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL
STILL EXIST ON WEDNESDAY.

HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS
MANY VALLEY LOCATIONS THROUGHOUT THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:49 PM MDTFlash Flood WarningSLCGarfield, Kane6 hr
Jul 16, 5:02 PM MDTFlash Flood WarningSLCGarfield, Kane, San Juan3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.